Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 65, NWS Tallahassee, FL

April 13, 2020Lee County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 13, 2020, 2:53 AM EDT for Lee County, Georgia. It was in force for 97 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2020, 2:53 AM EDT (06:53 UTC)
Expired
Apr 13, 2020, 4:30 AM EDT
In force
97 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Lee County, GA

The radar

The Robins AFB radar (KJGX), 123 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 4:30 AM EDTTSTM WND DMG2 Wsw Starksville, GATREE DOWN AT LUMPKIN RD AND SMITHVILLE ROAD AS WELL AS ANOTHER TREE ACROSS THE ROAD.
Apr 13, 4:30 AM EDTTSTM WND DMGStarksville, GATREE DOWN ON POWER LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 97 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 11:45 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2020-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2020-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
854 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

983 
WUUS52 KTAE 130653
SVRTAE
GAC177-130830-
/O.NEW.KTAE.SV.W.0065.200413T0653Z-200413T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
253 AM EDT Mon Apr 13 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Lee County in southwestern Georgia...

* Until 430 AM EDT.

* At 252 AM EDT, a severe thunderstorm was located over Shellman, or
  10 miles east of Cuthbert, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Leesburg, Albany, Smithville, Chokee, Stocks, Forrester, Palmyra,
  Century, Jordan Place, Starksville, Byne Crossroads, Scrutchins,
  Armena, Olivers Mill, Neyami, Philema and Mossy Dell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 AM EDT for southwestern
Georgia.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.

&&

LAT...LON 3191 8392 3188 8393 3186 8393 3183 8397
      3180 8398 3180 8401 3176 8399 3172 8403
      3166 8401 3162 8405 3162 8430 3169 8429
      3169 8431 3170 8429 3179 8429 3179 8426
      3183 8426 3187 8430 3187 8434 3192 8434
TIME...MOT...LOC 0652Z 268DEG 34KT 3176 8462 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 12:34 AM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 13, 12:34 AM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1234 AM EDT Mon Apr 13 2020

.AVIATION...
[Through 06Z Tuesday]

Updated timing of arrival for line of thunderstorms based from
latest high resolution guidance to each of our TAF sites. Expect
MVFR/IFR just ahead of the line, variable strong wind gusts with
the line along with heavy thunderstorms, an hour or two of
degraded flight conditions behind the line, then decreasing
westerly winds and VFR conditions after that through the rest of
the TAF period.

&&

.PREV DISCUSSION [846 PM EDT]...

.NEAR TERM [through Monday]...

Rest of Today - A strong shortwave currently in the Lower
Mississippi Valley will lift northeast, merging with the northern
stream by this evening. As the two waves superposition, a stronger
shortwave will emerge with a strengthening surface low over the
Middle Mississippi Valley. By this time, the surface cold front
will essentially stretch north to south through central AR/LA,
with the warm front draped through the Tennessee Valley and Mid-
Atlantic.

Through the remainder of the afternoon, and while the
aforementioned are realized, the local area should remain
relatively quiet. The warm front has lifted north of us, and
without any focused large-scale ascent or surface mechanism for
convective initiation, expect a lull in shower and thunderstorm
activity.

The main concern through the remainder of the afternoon will be
the windy conditions that are ongoing. Gusts have generally been
between 20-30 mph outside of the Wind Advisory, and have recently
risen into the 30-35 mph range across the Panhandle and portions
of southeast Alabama (within the wind advisory). Expect winds and
gusts to continue to increase a bit through the afternoon hours as
the low pressure system strengthens.

Tonight - The frontal system will continue strengthening tonight
as the upper wave and surface low move through the Tennessee and
Ohio Valleys. Strong wind fields are expected throughout the
troposphere, with a nearly 100kt 500mb jet moving into the
Southeast accompanied by a potent 70kt LLJ directly overhead of
the Tri-State region. In addition to the forcing provided by the
strong low-level winds, they’ll act to keep us well mixed
through the night and continuously advect high theta-e air through
the Gulf coast states. This will allow for storms to remain
surface based through the night as a squall impacts the region. 40
- 50 kts of low-layer shear and curved hodographs through the
lowest 1-2 km would suggest a significant tornado threat across
southeast Alabama and possibly into the Panhandle around the
midnight hour and beyond. The tornado threat decreases only
slightly as the squall line moves east through the night as low-
layer shear only falls to about 40kts with only slight drops in
the SRH as well. Instability becomes a little more of a question
mark the further east we go later in the night, but in general a
significant tornado threat continues. In addition to tornadoes,
destructive straight line winds are expected within the line as
well, convective gusts could reach the 70-75kt range.

Monday - By sunrise, the squall line is forecast to only have
crossed about half of the Tri-State region with portions of south-
central Georgia and the Big Bend still under threat of tornadoes
and damaging winds. While we’ll naturally destabilize through
the morning hours, the upper and surface low will continue to be
lifting further away from the region and some of the very
impressive dynamics will be shifting north with them. A still
impressive, but weaker LLJ, and a 500mb jet about as strong as the
LLJ was in the overnight hours are expected. By early afternoon,
the squall line is expected to have exited south-central GA and
the southeast Big Bend of Florida. Clearing skies and temperatures
warming back through the 80s are expected for the remainder of
the afternoon.

.SHORT TERM [Tuesday and Wednesday]...

The cold front that will likely bring widespread severe weather to
the deep south will stall over our southeastern locations early
Tuesday as the shortwave that brought us the active weather
quickly moves northeast on Monday. Cyclonic flow aloft, and minor
ripples in the flow aloft will keep a chance for scattered showers
and thunderstorms across much of the FL panhandle and southern
Georgia. Rainfall amounts have been trending up over the last 24
hours, but preceding dry condition should keep the flood risk
down, but one thing to watch for will be any training storms.

Further upstream, over the central US, the upper level trough
rotates through on Wednesday and will help bring the stalled front
briefly north and then will clear the area by Thursday. Widespread
showers and a few thunderstorms are likely with this front and we
can't rule out a low end chance of severe weather, but a better
picture of this scenario will available tomorrow.

.LONG TERM [Thursday Through Sunday]...

A slight break in the active weather is possible nearing the end
of the week, but relative cyclonic flow over much of the eastern
US will lead to additional chances for shower and thunderstorms
across the area by the end of the week and into the weekend.

.MARINE...

Hazardous marine conditions expected through the next 24 to 36
hours as a strong frontal system pushes through the area. The next
24 hours will see the greatest threat as strong southerly flow
ahead of this system brings widespread 20 to 30 knot winds,
especially to waters west of Apalachicola. Seas will build to
around 6 to 12 feet in our eastern waters with seas ranging from
9 to 14 feet west of Apalachicola. Gale force gusts are likely and
the potential is there for 50 knot gusts in thunderstorms along
the front. Winds decrease behind the line but active weather
continues through much of the week which keep cautionary
conditions possible every day.

.FIRE WEATHER...

There are no fire weather concerns over the next couple of
days.

.HYDROLOGY...

The storm system moving through this evening and into the mid
afternoon hours on Monday is only expected to bring around 1-1.5
inches of rain across the region due to the fast movement of the
cold front. No flooding is expected with this system.

Later this week, the cold front is expected to stall near the Gulf
Coast and will be a focus for additional showers and storms. There
is the possibility of an additional 2-4 inches of rain on Tuesday
and Wednesday. At the current time, most of the guidance indicates
the heaviest rain is expected to occur over North Florida, in areas
with moderate drought conditions, thus little or no flooding is
anticipated with these rainfall amounts.

For coastal flood concerns, strong onshore flow ahead of Sunday
night's storm system will lead to some minor coastal flooding around
the time of high tide Monday morning in Apalachee Bay. Water levels
of 1 to 1.5 ft MHHW are possible around Apalachee Bay. These levels
typically only impact boat ramps along the coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   62  84  62  76  55 /  80  80  30  60  60
Panama City   64  80  62  76  58 /  90  30  30  50  70
Dothan        57  82  57  73  51 /  90  10  10  20  60
Albany        59  83  60  75  52 /  90  40  10  30  60
Valdosta      63  82  64  74  55 /  70  80  30  60  50
Cross City    67  82  67  79  59 /  20  70  50  60  30
Apalachicola  65  77  64  74  59 /  70  80  50  60  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 5 AM EDT /4 AM CDT/ early this morning for
     Calhoun-Central Walton-Coastal Bay-Coastal Franklin-Coastal
     Gulf-Gadsden-Holmes-Inland Bay-Inland Franklin-Inland Gulf-
     Jackson-Liberty-North Walton-South Walton-Washington.

     High Rip Current Risk through Tuesday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 5 PM EDT /4 PM CDT/ this afternoon for
     Coastal Bay-South Walton.

GA...Wind Advisory until 5 AM EDT early this morning for Baker-Ben
     Hill-Calhoun-Clay-Colquitt-Decatur-Dougherty-Early-Grady-
     Irwin-Lee-Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-
     Thomas-Tift-Turner-Worth.

AL...Wind Advisory until 4 AM CDT Monday for Coffee-Dale-Geneva-Henry-
     Houston.

GM...Small Craft Advisory from 7 AM to 7 PM CDT Monday for Coastal
     waters from Mexico Beach to Apalachicola FL out 20 NM-
     Coastal waters from Mexico Beach to Okaloosa Walton County
     Line FL out 20 NM-Waters from Apalachicola to Mexico Beach
     FL from 20 to 60 NM-Waters from Mexico Beach to Okaloosa
     Walton County Line FL from 20 to 60 NM.

     Gale Warning until 7 AM CDT Monday for Coastal waters from
     Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Apalachicola to Mexico Beach FL from 20 to
     60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

     Small Craft Advisory until 8 PM EDT this evening for Apalachee
     Bay or Coastal Waters From Keaton Beach to Ochlockonee
     River FL out to 20 Nm-Coastal Waters From Ochlockonee River
     to Apalachicola Fl out to 20 Nm-Coastal waters from
     Suwannee River to Keaton Beach FL out 20 NM-Waters from
     Suwannee River to Apalachicola FL from 20 to 60 NM.

&&

NEAR TERM...Harrigan
SHORT TERM...Dobbs
LONG TERM...Dobbs
AVIATION...Scholl
MARINE...Dobbs
FIRE WEATHER...LF
HYDROLOGY...Godsey

In the hours before

Local storm report, Apr 13, 1:28 AM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
128 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     2 WSW EWELL             31.41N 85.60W
04/13/2020                   DALE               AL   LAW ENFORCEMENT

            TREE DOWN ALONG HIGHWAY 231.

&&

LN
Local storm report, Apr 13, 1:40 AM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
140 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 AM     TSTM WND DMG     1 E ARITON              31.60N 85.69W
04/13/2020                   DALE               AL   LAW ENFORCEMENT

            TREE DOWN ON COUNTY ROAD 72.

&&

LN
Local storm report, Apr 13, 2:03 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
203 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 AM     TSTM WND GST     1 NW CAIRNS AAF         31.28N 85.72W
04/13/2020  M51 MPH          DALE               AL   AWOS

            AWOS STATION KOZR OZARK CAIRNS AAF.

&&
Local storm report, Apr 13, 2:21 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
221 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 AM     TSTM WND DMG     1 NNE CLINTONVILLE      31.43N 85.89W
04/13/2020                   COFFEE             AL   LAW ENFORCEMENT

            REPORTS OF TREES DOWN, TREES ON POWER LINES,
            TREES ON MULTIPLE COUNTY ROADS NOT ONLY
            AROUND NEW BROCKTON BUT VARIOUS OTHER PARTS
            OF THE COUNTY OVER THE LAST HOUR. COUNTY
            ROADS 260, 216, 248 AND 239 ALL HAD TREES
            DOWN.

&&

LN
Local storm report, Apr 13, 2:29 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
229 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND DMG     1 ESE GEORGETOWN        31.88N 85.08W
04/13/2020                   QUITMAN            GA   LAW ENFORCEMENT

            TREE ON POWER LINES ALONG US HWY 82.

&&

LN
Local storm report, Apr 13, 2:35 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
235 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND DMG     2 NNE GRABALL           31.61N 85.27W
04/13/2020                   HENRY              AL   LAW ENFORCEMENT

            911 CALL CENTER REPORTS WIDESPREAD TREES
            DOWN COUNTY WIDE AS WELL AS POWER OUTAGES.

&&

LN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 1:49 AM EDTSevere Thunderstorm WarningTAEQuitman86 min
Apr 13, 1:58 AM EDTSevere Thunderstorm WarningTAEClay92 min
Apr 13, 2:13 AM EDTSevere Thunderstorm WarningTAERandolph, Terrell92 min
Apr 13, 3:25 AM EDTSevere Thunderstorm WarningTAEClay, Early69 min
Apr 13, 3:29 AM EDTTornado WarningTAEClay, Randolph46 min
Apr 13, 3:42 AM EDTSevere Thunderstorm WarningTAERandolph, Terrell48 min
Apr 13, 4:05 AM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Early, Miller, Mitchell85 min
Apr 13, 4:09 AM EDTSevere Thunderstorm WarningTAEDecatur, Seminole66 min
Apr 13, 4:21 AM EDTSevere Thunderstorm WarningTAELee, Turner, Worth84 min
Apr 13, 4:24 AM EDTTornado WarningTAELee, Worth36 min
Apr 13, 5:04 AM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Miller, Seminole56 min
Apr 13, 5:08 AM EDTTornado WarningTAEMitchell, Worth33 min
Apr 13, 5:16 AM EDTSevere Thunderstorm WarningTAEColquitt, Mitchell74 min
Apr 13, 5:21 AM EDTSevere Thunderstorm WarningTAEBen Hill, Berrien, Cook, Irwin, Tift84 min
Apr 13, 5:30 AM EDTTornado WarningTAETift31 min
Apr 13, 5:52 AM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Thomas53 min
Apr 13, 5:52 AM EDTTornado WarningTAEBerrien, Irwin38 min
Apr 13, 6:27 AM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Colquitt, Cook, Grady, Lanier and 2 more93 min
Apr 13, 7:51 AM EDTTornado WarningTAELanier, Lowndes24 min
Apr 13, 7:56 AM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Lanier, Lowndes, Thomas49 min
Apr 13, 8:41 AM EDTSevere Thunderstorm WarningTAEBrooks, Lanier, Lowndes34 min
Apr 13, 9:13 AM EDTSevere Thunderstorm WarningTAELowndes14 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.